Alert archive / Montana / Special Weather Statements in 2017
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 9, 2017, 5:13 PM MDT for Broadwater County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 5:13 PM MDT (23:13 UTC)
- Expired
- Aug 9, 2017, 5:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Great Falls, MT
County Broadwater County, MT
The radar
The Great Falls radar (KTFX), 89 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208
WWUS85 KTFX 092313
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
513 PM MDT WED AUG 9 2017
MTZ053-054-092345-
Broadwater-Meagher-
513 PM MDT WED AUG 9 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
BROADWATER AND SOUTHWESTERN MEAGHER COUNTIES THROUGH 545 PM MDT...
At 511 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 16 miles northeast of East Helena to 20
miles east of Toston, or over the Big Belt Mountains. These storms
were nearly stationary.
Winds in excess of 30 mph and brief heavy rain are possible with
these storms.
Locations impacted include...
Goose Bay.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4679 11159 4682 11162 4686 11161 4681 11154
4681 11158 4680 11159 4677 11156 4677 11149
4632 11090 4619 11104 4619 11112 4660 11165
4674 11164
TIME...MOT...LOC 2311Z 344DEG 7KT 4673 11165 4619 11100
$$
CoulstonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:08 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 9, 3:08 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 308 PM MDT Wed Aug 9 2017 .SYNOPSIS... An unsettled northwesterly flow aloft will continue to reside over the region through Friday and be followed by high pressure ridging from the Pacific Northwest this weekend. As a result, expect a few passing showers and thunderstorms each day, especially over and near higher terrain. Afternoon high temperatures will be near-normal for this time of year, with readings mostly in the low to mid 80s through Sunday. && .DISCUSSION... Tonight through Friday...Just enough instability and moisture have combine with weak disturbances in nw flow to produce scattered showers and thunderstorms across the southern half of the CWA and the Rocky Mountain Front. Shear is very weak and these storms are expected to be more of the pulse type variety...with lightning and gusty winds being the biggest threats. There is enough moisture in the south where a few storms may produce brief heavy rain and perhaps 0.1 of an inch or slightly more. Elsewhere is under dry air and will see dry conditions tonight. Thunderstorms should diminish in coverage after sunset tonight. A similar pattern is expected for Thursday...with slightly warmer temperatures and showers and thunderstorm chances remaining across the Rocky Mountain Front and the southwest. RH values look to be lower on Thursday with central and northern portions possibly in the low teens. Lack of widespread wind will cause holding off on any fire weather products...however...increased fire danger is possible. Friday will see a clipper system push across the region. This will perhaps bring increased coverage of isolated thunderstorms. Temperatures may also warm to near normal readings in the mid 80s. Fire danger may also slightly improve on Friday...but still remain elevated as RH values drop into the 20s. Anglin Friday night through Tuesday...The period starts with a slow moving shortwave dropping south out of Canada FRI/FRI night. In its wake, an easterly flow may be able to advect in some higher moisture by Saturday. There are indications a modest shortwave may move through during peak heating Saturday for a somewhat better coverage of thunderstorms. After Saturday, attention turns to the much-advertised Gulf of AK low. While the ECMWF continues to insist on keeping a closed low somewhere over the Pac NW / northern Rockies, there has been a noticeable progressive trend in all model guidance, even the EC. This still doesn't clarify the exact details/impacts, but the trend is noteworthy. Given the progressive trend, the forecast leans a bit more in that direction for now, depicting a decent chance of scattered thunderstorms early next week and temperatures staying at/above climo. But, I still feel it is better to not completely lock in on one solution over another for now given the continued differences. Regardless, the one impact that most model data suggest is some potential for at least a few strong to severe thunderstorms early next week. Other impacts are also possible, so stay tuned. MARTIN && .AVIATION... Updated 1657Z. Mainly VFR and multiple disturbances embedded in northwesterly flow aloft will persist next 24-hours. A few showers and thunderstorms are possible, especially through this evening. The best chance for this activity remains over the Rocky Mountain Front and Southwest MT. Areas of wildfire smoke and mountain obscuration remain possible, mainly over Southwest MT. However, confidence in smoke reducing VSBY to MVFR or worse at any TAF site remains very low. Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 52 84 52 84 / 0 0 10 10 CTB 50 82 49 81 / 0 10 10 10 HLN 54 87 55 86 / 10 0 10 10 BZN 48 85 50 84 / 20 0 10 20 WEY 42 74 39 75 / 30 10 20 30 DLN 47 82 49 82 / 20 10 10 10 HVR 50 84 53 84 / 0 0 10 10 LWT 48 81 52 80 / 0 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Aug 9, 4:17 PM MDT, 56 minutes before
Special Weather Statement National Weather Service Great Falls MT 417 PM MDT WED AUG 9 2017 MTZ054-092245- Meagher- 417 PM MDT WED AUG 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEAGHER COUNTY... At 415 PM MDT, a strong thunderstorm was located 14 miles southeast of White Sulphur Springs, moving south at 15 mph. Winds in excess of 30 mph, pea size hail, and brief heavy rain are possible with this storm. Locations impacted include... Ringling and Lennep. Frequent lightning is also occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4657 11075 4657 11049 4626 11043 4626 11082 TIME...MOT...LOC 2215Z 000DEG 13KT 4645 11063 Coulston
Special weather statement, Aug 9, 4:22 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Great Falls MT 422 PM MDT WED AUG 9 2017 MTZ015-052-053-055-092245- Broadwater-Madison-Jefferson-Gallatin- 422 PM MDT WED AUG 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BROADWATER...NORTH CENTRAL MADISON...SOUTHEASTERN JEFFERSON AND NORTHWESTERN GALLATIN COUNTIES... At 422 PM MDT, a strong thunderstorm was located near Harrison, or 25 miles northeast of Sheridan, moving east at 10 mph. Winds in excess of 30 mph and brief heavy rain are possible with this storm. Locations impacted include... Harrison, Pony, Willow Creek, Lewis And Clark Caverns State Park and Cardwell. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4569 11202 4586 11196 4584 11159 4558 11169 TIME...MOT...LOC 2222Z 284DEG 10KT 4576 11189 Coulston
Special weather statement, Aug 9, 4:35 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
435 PM MDT WED AUG 9 2017
MTZ014-052-092300-
Jefferson-Central and Southern Lewis and Clark-
435 PM MDT WED AUG 9 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS AND CLARK AND
NORTH CENTRAL JEFFERSON COUNTIES...
At 434 PM MDT, a strong thunderstorm was located 8 miles north of
Basin, or 11 miles north of Boulder, moving northeast at 10 mph.
Winds in excess of 30 mph, pea size hail, and brief heavy rain are
possible with this storm.
Locations impacted include...
Clancy, Wickes, Jefferson City, Rimini, Alhambra and Corbin.
LAT...LON 4641 11232 4646 11231 4660 11211 4638 11189
4627 11222 4640 11235
TIME...MOT...LOC 2234Z 234DEG 9KT 4640 11221
CoulstonSpecial weather statement, Aug 9, 5:06 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
506 PM MDT WED AUG 9 2017
MTZ052-092330-
Jefferson-
506 PM MDT WED AUG 9 2017
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JEFFERSON
COUNTIES THROUGH 530 PM MDT...
At 504 PM MDT, strong thunderstorms over northeast Jefferson County
were moving slowly to the southeast.
Winds in excess of 30 mph, pea size hail, and brief heavy rain are
possible with these storms.
Locations impacted include...
Boulder, Basin, Wickes, Jefferson City, Elkhorn State Park and
Corbin.
LAT...LON 4633 11246 4637 11243 4639 11236 4642 11231
4643 11223 4646 11217 4648 11218 4651 11210
4630 11184 4610 11230 4634 11250
TIME...MOT...LOC 2304Z 322DEG 2KT 4634 11225
CoulstonSpecial weather statement, Aug 9, 5:08 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Great Falls MT 508 PM MDT WED AUG 9 2017 MTZ008-092345- Beaverhead- 508 PM MDT WED AUG 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEAVERHEAD COUNTY... At 508 PM MDT, a strong thunderstorm was located 14 miles west of Dillon, moving southeast at 10 mph. Winds in excess of 30 mph and brief heavy rain are possible with this storm. Locations impacted include... Dillon, Bannack, Beaverhead Rock State Park, Clark Canyon and Bannack State Park. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4517 11313 4536 11292 4522 11254 4495 11285 TIME...MOT...LOC 2308Z 309DEG 10KT 4522 11293 Coulston
Special weather statement, Aug 9, 5:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
513 PM MDT WED AUG 9 2017
MTZ053-054-092345-
Broadwater-Meagher-
513 PM MDT WED AUG 9 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
BROADWATER AND SOUTHWESTERN MEAGHER COUNTIES THROUGH 545 PM MDT...
At 511 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 16 miles northeast of East Helena to 20
miles east of Toston, or over the Big Belt Mountains. These storms
were nearly stationary.
Winds in excess of 30 mph and brief heavy rain are possible with
these storms.
Locations impacted include...
Goose Bay.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4679 11159 4682 11162 4686 11161 4681 11154
4681 11158 4680 11159 4677 11156 4677 11149
4632 11090 4619 11104 4619 11112 4660 11165
4674 11164
TIME...MOT...LOC 2311Z 344DEG 7KT 4673 11165 4619 11100
CoulstonThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:16 PM MDT | Special Weather Statement | TFX | Jefferson | 29 min |
| Aug 9, 3:40 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 50 min |
| Aug 9, 4:04 PM MDT | Special Weather Statement | TFX | Jefferson | 26 min |
| Aug 9, 4:17 PM MDT | Special Weather Statement | TFX | Meagher | 28 min |
| Aug 9, 4:22 PM MDT | Special Weather Statement | TFX | Madison | 23 min |
| Aug 9, 4:35 PM MDT | Special Weather Statement | TFX | Jefferson | 25 min |
| Aug 9, 5:06 PM MDT | Special Weather Statement | TFX | Jefferson | 24 min |
| Aug 9, 5:08 PM MDT | Special Weather Statement | TFX | Beaverhead | 37 min |
| Aug 9, 5:19 PM MDT | Special Weather Statement | TFX | Jefferson | 26 min |
| Aug 9, 5:44 PM MDT | Special Weather Statement | TFX | Broadwater | 31 min |
| Aug 9, 5:48 PM MDT | Special Weather Statement | TFX | Broadwater | 27 min |
| Aug 9, 5:53 PM MDT | Special Weather Statement | TFX | Beaverhead | 37 min |
| Aug 9, 5:57 PM MDT | Special Weather Statement | TFX | Jefferson | 33 min |
Nearby
Special Weather Statements in Montana, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.